Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2004, 12:29 AM CDT for 4 counties in Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 12:29 AM CDT (05:29 UTC)
- Expired
- May 27, 2004, 1:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
| May 26, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
173
WUUS53 KTOP 270529
SVRTOP
KSC003-031-111-139-270630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS
COFFEY COUNTY IN EAST CENTRAL KANSAS
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 130 AM CDT
* AT 1227 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF EMPORIA TO COLONY...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF EMPORIA TO 9 MILES NORTH OF
IOLA...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
READING
LEBO
KINCAID
MELVERN LAKE
WAVERLY
OLIVET
HARRIS
GARNETT
LYNDON
MELVERN
QUENEMO
THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR SOUTHERN
LYON AND COFFEY COUNTIES.
A TORNADO WATCH IS ALSO IN EFFECT FOR COFFEY AND ANDERSON COUNTIES.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3849 9629 3810 9590 3805 9550 3804 9509
3833 9517 3840 9551 3866 9552
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:55 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, May 26, 3:55 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT WED MAY 26 2004 .DISCUSSION... STRATUS AND CU MERGED TO CREATE A MOSTLY CLOUDY AFTERNOON FOR MUCH OF THE FORECAST AREA KEEPING TEMPERATURES COOLER THAN PREVIOUS FORECASTS. H700 HEIGHTS/VORTICITY SEEM TO HAVE THE BEST RESOLUTION TO ORGANIZED CONVECTION DURING THE DAY AND WILL BE FOLLOWED TONIGHT. EXPECT CLOUDS OVER THE NORTHCENTRAL COUNTIES TO THIN DURING THE EVENING. H700 GUIDANCE INDICATES ENHANCEMENT OF THE PRECIP AREA FROM SOUTHERN KANSAS INTO NORTHERN OKLAHOMA THIS EVENING. THIS AREA SHOULD TRANSLATE EAST THROUGH THE NIGHT...WITH ACTIVITY TO THE SOUTHEAST OF THE FORECAST AREA BY 12Z THURSDAY. HAVE OPTED TO REMOVE KEEP A CHANCE FOR TSTMS SOUTHEAST OF I-35 THIS EVENING WITH A SLIGHT CHANCE BUFFER JUST TO THE NORTHWEST. AFTER MIDNIGHT...ALTHOUGH THE MAIN CORE OF THE PRECIP SHOULD BE WELL TO THE SOUTHEAST...THERE IS A CHANCE THAT UPPER FLOW MAY BUCKLE ENOUGH TO CREATE A SLIGHT CHANCE FOR TSTMS GENERALLY SOUTHEAST OF COUNCIL GROVE TO PERRY LAKE LINE. H700 TROF LINE MOVES EAST OF THE FORECAST AREA AROUND 12Z...SO WILL CONTINUE TREND OF DRY WEATHER THURSDAY AND THURSDAY NIGHT. DESPITE NORTH LOW LAYER FLOW...CLEARING SKIES WILL PRODUCE NEAR RECORD HIGHS ON THURSDAY. FRIDAY AND FRIDAY NIGHT WILL SEE PASSAGE OF A H500 LOW THAN WILL BRING ANOTHER SLIGHT CHANCE FOR TSTMS. SATURDAY THROUGH WEDNESDAY... SURFACE TROF DEVELOPS ON SATURDAY THROUGH THE HIGH PLAINS WITH BREEZY SOUTH WINDS RETURNING TO MOST OF THE FORECAST DURING THE DAY. DOWNPLAYED TSTMS TO SLIGHT CHANCE ON SATURDAY WITH MAIN TROF LINE AND UPPER SUPPORT CONFINED FARTHER TO THE WEST. CHANCES IMPROVE SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE SURFACE FRONT MOVES ACROSS THE FORECAST AREA. 12Z GFS SEEMED TO FAST COMPARED TO OTHER GLOBAL MODELS AND 00Z/06Z VERSIONS...OPTED FOR A SLOWER MOVEMENT. PRECIP SHOULD BE ENDING MONDAY MORNING WITH DRY WEATHER TUESDAY AND WEDNESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 26, 9:21 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 921 PM CDT WED MAY 26 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-271000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 921 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL AND NORTHEAST KANSAS TONIGHT...MAINLY SOUTH OF THE KANSAS TURNPIKE. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTH OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH MEMORIAL DAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT ACROSS EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 26, 10:35 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1035 PM CDT WED MAY 26 2004 KSZ058-059-270700- ANDERSON-COFFEY- 1035 PM CDT WED MAY 26 2004 ...TORNADO WATCH NUMBER 304 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... BURLINGTON GARNETT
Local storm report, May 26, 11:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL 3 SSW OLPE 38.22N 96.19W
05/26/2004 0.75 INCH LYON KS TRAINED SPOTTER
&&
SMBLocal storm report, May 27, 12:15 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1215 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL 4 W LE ROY 38.08N 95.71W
05/27/2004 1.00 INCH COFFEY KS TRAINED SPOTTER
&&
SMBLocal storm report, May 27, 12:16 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1211 AM TSTM WND GST 4 W LE ROY 38.08N 95.71W
05/27/2004 60 MPH COFFEY KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:31 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.